'Fake weed' linked to second death in Illinois

CHICAGO (Sun-Times Media Wire) - Public health officials have linked the death of a second person to the use of synthetic cannabinoids after they used the drug and suffered severe bleeding.

As of Monday, the Illinois Department of Public Health had received reports of 56 people — including 17 in Chicago — who suffered severe bleeding after using synthetic cannabinoids, which are often called “fake weed,” “Spice” and “K2.”

Two of those people have died, IDPH has said. The first fatality linked to the drugs was reported Friday.

The cases, which have all been reported in the Chicago area or central Illinois, have required people to be hospitalized for a range of symptoms, including coughing up blood, blood in their urine, a severe bloody nose and bleeding gums, according to IDPH.

“We continue to see the number of cases rise,” IDPH Director Nirav D. Shah, M.D., J.D. said in a statement.  “IDPH is continuing to work with local health departments and the Centers for Disease Control and Prevention to try to identify common products. Without more information, IDPH does not know how much contaminated product is circulating or where.”

Synthetic cannabinoids are mind-altering chemicals that are either sprayed on dried, shredded plant material for smoking or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices, IDPH said. They can be found nationwide at convenience stores, gas stations, head shops, novelty stores and online.

The effects can be unpredictable, harmful and deadly, according to IDPH.

“We strongly urge everyone not to use synthetic cannabinoids,” Shah added.

Up Next:


  • Popular

  • Recent

More Stories You May Be Interested In - includes Advertiser Stories